On a new necessary condition in the Calculus of Variations for Lagrangians that are highly discontinuous in the state and velocity - Université de Bretagne Occidentale Access content directly
Journal Articles Rendiconti Lincei - Matematica e Applicazioni Year : 2019

On a new necessary condition in the Calculus of Variations for Lagrangians that are highly discontinuous in the state and velocity

Abstract

We consider a local minimizer, in the sense of the W1,1 norm, of a classical problem of the calculus of variations on a given tme interval [a,b], where the Lagrangian is nonautonomous and just Borel measurable, and we allow state constraintes and endpoint constraints. We do not assume further assumptions than Borel measurability and a local Lipschitz condition on the Lagrangian Λ with respect to t, allowing Λ(t,x,ξ) to be possibly discontinuous, nonconvex in x or ξ. This article reconsiders the results obtained in two recent papers by the authors: we refer to [5, 4] for further details and proofs. Consider a local minimizer x∗​, in the sense of the norm of the absolutely continuous functions. We illustrate a new necessary condition: there exists an absolutely continuous function p such that, for almost every t in [a,b], Λ(t,x∗​(t),vx∗′​(t)​)−Λ(t,x∗​(t),x∗′​(t))≥p(t)(v−1)∀v>0,(W) and moreover, p′ belongs to a suitable generalized subdifferential of s↦Λ(s,x∗​(t),x∗′​(t)) at s=t. The proof of (W) takes full advantage of a classical reparametrization technique, and of recent versions of the maximum principle. The variational inequality turns out to be equivalent to a generalized Erdmann–Du Bois-Reymond (EDBR) type necessary condition, that we are able to express in terms of the classical tools of convex analysis (e.g. convex subdifferentials): in the autonomous, real valued case it holds true for every Borel Lagrangian. More regularity is required to reformulate the (EDBR) condition in terms of the limiting subdifferential. From (W) we deduce the Lipschitz regularity of the local minimizers for (P) if the Lagrangian satisfies a growth condition, less restrictive than superlinearity, inspired by those introduced in [8, 17]. In the autonomous case the result implies the most general Lipschitz regularity theorem present in the literature, for Lagrangians that are just Borel, and is new in the case of an extended valued Lagrangian.
No file

Dates and versions

hal-04315824 , version 1 (30-11-2023)

Identifiers

Cite

Piernicola Bettiol, Carlo Mariconda. On a new necessary condition in the Calculus of Variations for Lagrangians that are highly discontinuous in the state and velocity. Rendiconti Lincei - Matematica e Applicazioni, 2019, 30 (3), pp.649-663. ⟨10.4171/RLM/865⟩. ⟨hal-04315824⟩
6 View
0 Download

Altmetric

Share

Gmail Mastodon Facebook X LinkedIn More